Reported complications of proton pump inhibitor treatment include:
- long-term therapy with proton pump inhibitors may cause gastric carcinoid tumours in animals; this has not been reported in humans:
- the risk of campylobacter gastroenteritis is increased tenfold - this is because proton pump inhibitors and H2 antagonists inhibit the secretion of gastric acid, a major function of which is to act as a barrier to infection (1).
- the use of powerful antisecretory drugs such as proton pump inhibitors in patients with H. pylori infection alters the distribution of H.pylori within the stomach. 'The pattern of gastritis then resembles that more commonly associated with the development of mucosal atrophy, and found in the small minority of all H.pylori infected patient who eventually develop cancer of the gastric corpus and antrum (2).'
Ref: (1) Prescribers' Journal (1997), 37(4), 185-92. (2) DTB (1998), 36 (8), 57-9.
Last reviewed 07/2021